It should come as little surprise to hospitalists that some of the most common questions asked of infectious diseases specialist Carlos Isada, MD, deal with Staphylococcus aureus, penicillin allergy and Clostridium difficile.
Dr. Isada, vice chairman of the department of infectious diseases at Cleveland Clinic, offered insight on these and other topics during a session at the Society of Hospital Medicine's 2013 annual meeting, held in National Harbor, Md., in May.
He kicked off his talk with some frightening statistics about S. aureus, the number two cause of nosocomial bacteremia worldwide and an organism that kills 20% of the people who acquire it, even if they have been treated.
“It's associated with death more than other pathogens,” said Dr. Isada. “It's also different from other organisms in that it's often associated with deep-seated infection, and it has a high rate of metastatic infection, such as endocarditis, vertebral osteomyelitis and septic arthritis.”
Whether an S. aureus infection is resistant to methicillin (MRSA) or susceptible (MSSA), a few questions commonly arise during diagnosis and treatment, Dr. Isada said.
TEE or not TEE?
Given the seriousness of S. aureus bacteremia (SAB), Dr. Isada is often asked whether all affected patients should routinely receive transesophageal echocardiography (TEE) to identify the focus of infection, or whether that's overkill.
Many studies have found that TEE is more sensitive for vegetations than transthoracic echocardiography (TTE), and it's more specific, particularly when it comes to identifying mimics of endocarditis like fibroelastomas and strands.
“TEE is also more accurate [than TTE] at determining the size of vegetation. If you have a vegetation of around 10 millimeters with S. aureus, that's a possible indication that a surgeon needs to do a valve replacement, just on the basis of the size alone,” Dr. Isada said.
Major complications from TEE are also quite rare—about 0.5%, he added.
On the other hand, TEE is expensive, at $2,000 to $5,000 on average, and complications such as arrhythmias, oxygen desaturation and oversedation still do occur. TEE use can also increase length of stay, he noted.
Infectious Diseases Society of America (IDSA) guidelines from 2011 recommend TEE for patients with MRSA bacteremia. However, “These are guidelines,” Dr. Isada said. “This isn't set in stone.”
Most infectious disease specialists would limit blanket use of routine TEE to patients with community-acquired SAB, which has an endocarditis rate of over 20%. That's compared to a rate of 6% to 7% in hospital-acquired SAB, Dr. Isada noted.
“So the question is, can you find a simple set of criteria to identify patients with nosocomial SAB who are at low risk of endocarditis?” he asked. That group, he said, then wouldn't need TEE.
A 2011 study in Clinical Infectious Diseases did just that, finding that SAB patients who lacked any of the following only had a 0.5% risk of contracting S. aureus endocarditis:
- Prolonged bacteremia (greater than 4 days' duration)
- Presence of a permanent intracardiac device
- Hemodialysis dependency
- Spinal infection
- Nonvertebral osteomyelitis
“Now, this was one study, and more data would be useful,” Dr. Isada cautioned. “But maybe this will go into your own thought processes, in consideration with the guidelines.”
Dr. Isada also is often asked which antibiotics are best for SAB. For MSSA, “beta-lactams are still clearly the champ—so oxacillin, nafcillin, cefazolin,” he said. Daptomycin is a good drug, but it's expensive, he said, while vancomycin should really only be used in patients who are allergic to penicillin.
“Very good animal and observational data have found [vancomycin] inferior to oxacillin in MSSA bacteremia,” Dr. Isada said.
For MRSA bacteremia, meanwhile, there are “only two top-line choices,” Dr. Isada said—vancomycin, which can be used in most instances, and daptomcyin, which is as good as vancomycin but again, expensive, especially at the higher dose of 6 mg/kg per day.
“The other antibiotics [for MRSA] are a little bit less efficacious, have limited data and are not FDA-approved—so if you use them, you need to give a good reason as to why,” he said.
One factor that could clearly affect which antibiotic a patient receives is allergies. Dr. Isada said he gets asked all the time whether it's safe to give a cephalosporin to a patient with a penicillin allergy, since there is a 2% to 5% cross-reactivity between penicillins and cephalosporins.
The first thing to be aware of is that many patients think they have a penicillin allergy when, in fact, they do not. “A whopping 10% of patients have a history of penicillin allergy on their chart, but actually, 90% of those patients will tolerate penicillin after a definitive evaluation,” he said “The true [immunoglobulin E]-mediated [allergic] reaction to penicillin is only one in 10,000 treatment courses.”
When penicillin binds to proteins, in some cases the result is an immunoglobulin E (IgE)-mediated reaction to a major antigenic determinant; in others, it's an IgE-mediated reaction to a minor antigenic determinant. In the former scenario, the patient develops urticaria, angioedema, hypotension, pruritus, and some other non-life-threatening reactions between one and 72 hours after exposure. In the latter scenario, however, the patient develops all these reactions plus anaphylaxis, and in less than an hour.
Both are type I reactions—genuine allergies—according to the Gell-Coombs classification of hypersensitivity reactions. Penicillin should be avoided in both situations if possible.
Other reactions aren't type I at all, including a rash that appears two weeks into taking antibiotics, serum sickness, Stevens-Johnson syndrome, erythema multiforme, interstitial nephritis, and fixed drug eruption.
The history and physical are critical to figuring out whether a person has a true type I reaction. Another thing to remember, said Dr. Isada, is that IgE reactions to penicillin often wane over time. In fact, 80% of patients with a true IgE reaction can lose that sensitivity within 10 years.
If you can't determine whether a patient had a true IgE-mediated reaction in the past through the history and physical, then a skin test can help. “These are useful for intermediate probability [of allergy] situations. Now, if your patient says that last time they took penicillin they were intubated in the ICU for a week—you don't need a skin test there!” Dr. Isada said.
Skin tests have a high negative predictive value of up to 97% to 99%, he said. However, it doesn't predict the possibility of delayed drug rash or of type II-IV Gell-Coombs reactions (such as serum sickness, dermatitis and thrombocytopenia). Also, the test can't be used with patients taking H1- and H2-receptor antagonists or selective serotonin reuptake inhibitors (SSRIs).
Patients with a negative skin test should be able to take a cephalosporin without a problem. Those with a positive test can be given either a non-beta-lactam antibiotic or cephalosporin by a graded challenge—usually a diluted solution of oral cephalosporin at slightly increasing doses to see how it's tolerated.
“You only do this with people whom you aren't too worried about having a problem,” Dr. Isada said. “Your risk of a problem is only about 2%. But within that 2% it is still possible to get anaphylaxis, so this is a bit controversial.”
A third option for patients with positive skin tests is to desensitize them to cephalosporin, which usually requires a trip to the ICU and a complex desensitization protocol run by an allergist.
What if you have patients with a history of penicillin allergy, but you don't have a skin test available? Risk stratify them, advised Dr. Isada. At low risk are patients whose penicillin reaction on history and physical doesn't sound like an IgE reaction and those who had a nonanaphylactic reaction more than 10 years ago. You can give these patients cephalosporin.
Medium-risk patients are those who had a potentially IgE-mediated but nonanaphylactic reaction less than 10 years ago. These patients can undergo the graded challenge with cephalosporin. Patients at high risk are those who tell you they had anaphylaxis from penicillin—it's best to give them a different antibiotic or have them undergo the desensitization protocol for cephalosporin in the ICU, Dr. Isada said.
Treating severe Clostridium difficile
Severe Clostridium difficile (C. diff) can be difficult to treat because it is often complicated by ileus, which significantly decreases the delivery of oral antibiotics to the colon, and the main treatment for C. diff is oral vancomycin. What to do?
Intravenous (IV) vancomycin and metronidazole by themselves don't work, Dr. Isada said. Vancomycin enemas have shown some promise, but the research is based on a small number of case reports. Current recommendations by the IDSA and the Society for Healthcare Epidemiology of America from 2010 suggest simultaneously attacking the problem three different ways:
- 500 mg of oral vancomycin four times a day, plus
- 500 mg of vancomycin in 100 mL saline by rectum every six hours as retention enema, plus
- 500 mg of IV metronidazole every eight hours.
Another treatment for severe C. diff is colectomy. Patients should be considered for this option if their serum lactate level is rising to 5 mmol/L or their white blood count is 50,000 cells/uL, Dr. Isada said.